INTESTINAL MICROSPORIDIOSIS OCCURRING IN TWO RENAL TRANSPLANT RECIPIENTS TREATED WITH MYCOPHENOLATE MOFETIL


    loading  Checking for direct PDF access through Ovid

Abstract

Background.Intestinal microsporidiosis is a major cause of chronic diarrhea and malabsorption in patients with human immunodeficiency virus. Its occurrence in transplant recipients has exceptionally been reported to date.Methods.We report what we believe are the first two cases of intestinal microsporidiosis in renal transplant recipients. The patients were treated with mycophenolate mofetil.Results.The clinical presentation was chronic diarrhea with massive weight loss. Stool analysis revealed microsporidian spores, identified as Enterocytozoon bieneusi spores by polymerase chain reaction. The onset of this opportunistic infection in these two patients is believed to be secondary to an increase in immunosuppression after azathioprine replacement by mycophenolate mofetil. The withdrawal of mycophenolate mofetil led to clinical recovery.Conclusion.The incidence of microsporidiosis will probably increase in transplant recipients treated with powerful immunosuppressants. Therefore, we recommend a systematic search for microsporidian spores in stool specimens in cases of unexplained diarrhea in these patients.

    loading  Loading Related Articles